APS flare ups

Never really knew about these - I get really bad headaches which can last 3 days. I am just coming out of a flare up - this one was quite bad in that the pain in my head made me sick and felt sick all day. Paracetamol just doesn't work, especially if I don't take when headache first appears - what do other sufferers take as pain relief?. Before i was diagnosec with APS, i took ibuprofen but that's not an option. PS new to this.

18 Replies

oldestnewest
  • Hi and welcome. I see you have just joined us. Its really difficult to answer your question as you really have not given us enough information about your situation. You say you have APS - how long ago were you dx? What medications are you on for it? Have you had a clot? You see what I mean - as so many of us will have different situations that we will be taking different medications.

    What you are describing is migraines and again this could be for a number of reasons, your anticoagulation (if on any) is not correct, wrong dose etc. Migraine medication may be needed or may be control headaches with anticoagulants.

    I really suggest you speak with your Dr and tell them that you are having these headaches.

  • I take paracetamol but have to take early or it will develop bad and make my queasy and ill. Sometimes I take co codamol and lay down and try and relax. You struggle to relax when in pain thou.

  • Sleep seems to be the best option for migraines, if your on warfarin you should not be taking paracetamol or NSAIDs, they can interfere with Warfarin.

    Rest rest rest and check in with your health care provider.

  • Hi Karen,

    If you have this illness and are on Warfarin, paracetamol is ok to take. It can still interfere with the Warfarin like most things you put in your mouth and make the INR go up or down. Especially if you take it for a long time and not just one paracetamol.

    Best wishes from Kerstin in Stockholm

  • I can not take paracetamol as I'm allergic to it. Wish I could then I would not waste time down the hospital just to get pain relief.

  • Hi KarenOR,

    Have you now got a Specialist to talk to and visit who can help you with your illness and your drugs?

    You have other problems also but what you can do is to get a Doctor who can handle your pain and Warfarin. Are you Lupus Anticoagulant also? Then it is more difficult to keep the INR in the right place. Then you should have selftesting or try LMWHeparin instead of Warfarin.

    Best wishes from Kerstin in Stockholm

  • Dependent upon how bad your headaches become, possibly consider talking to your doctor about sumatriptan.

    medlineplus.gov/druginfo/me...

  • I agree with Hughes Comrade, sumatriptan 100mg is about the only thing that works for me. I also am receiving cranial Nerve steroid injections once a month . ( 24 small injections ).

    I’m not sure injections help much but they are not hurting.

    Sumatriptan does help. Try adding phenergan and magnesium and Benadryl to mix. During acute migraine. Ask neurologist about this.

    Maintenance magnesium is good prevention. Start with 200 mg daily- pm dose. Then ask neuro about your personal titration regiment. 600 to 800 is goal but talk to your neuro. ( causes diarrhea. Back off when this happens. Titration up every two weeks. By 100 mg.)

  • Just been given sumartripan wondering why I've not been given this ages ago, took the migraine I've had for five days straight off. Seen a neurologist on Saturday who said had I had it before, then told me how to take, within ten minutes it had started to lift. Though woke up this morning and the migraine is back :( my day off so going to sleep

  • So glad to hear it. Those migraines are joy, time, and life balance thieves.

    I have to wonder if rivaroxaban might need to be switched for Coumadin now. Of course only your doctors would know your history and symptoms. It sounds like you may be ,”ramping up” in your illness which can happen in mid to late 40’s. ( hello! I’m 48.5!)

    Have a look at the RAPS trial results the admin have attached for us in the pinned posts section here. If you need INR of 3 or higher- warfarin is indicated. See where your symptoms/ history place you on that RAPS trial results.

  • Hi Caroline,i too get headaches,its quite common to have migraines with aps,thats what my consultant told me on Tuesday,I take migraleve, it only works when I take it straight away. x

  • Hello, I normally take a mix of paracetamol and codiene, I have spell of headache that are just unbearable Don't get as many now I'm on warfarin.

    Do you take any anticoagulants to help with your APS

  • Classic migraines often have identifiable triggers. In my case, bright light was a trigger. foods are often triggers. If you have a positive ANA there are patient generated lists of triggers, some of which are bizarre -such as alfalfa sprouts.

  • There is a link between a positive ANA and migraine? How do I obtain such a list?

  • Hi Gina,

    I have learnt (several years back) that alfaalfasprouts are "no no" for us. It is the only thing I know that are absolutely forbidden.

    Kerstin

  • Hi and welcome, please let us know where you are located, and more about your diagnosis for Hughes Syndrome/APS. I also can't answer you not knowing your medications or your history etc. We will try and help you but need more detail regarding your diagnosis and whether you are being managed by a Hughes Syndrome/APS specialist. MaryF

  • I am on Rivaroxiban and have been for over a year now. Warfarin was too difficult to take because I could never get it under control. I was seen as an ideal candidate for Rivaroxiban because of my age (44 now). Was diagnosed with APS after a blood clot on each lung in 1999 - had 2 successful pregnancies but had to inject myself with heparin every day after 12 weeks if I remember rightly.

    The problem is that I forget I have APS and don’t realise what an impact it has on my life sometimes. It’s not always an option to rest when I get these headaches, as I work full time and work within a small office and feel guilty about taking time off due to illness.

    Now that I’m on Rivaroxiban I’m no longer monitored and my doctor certainly never told me about flare ups - this has all been learnt from the internet. I also had no idea APS could affect my memory and that worries me! Does anyone else think IBS is also a side effect?

    I was prescribed rizatriptan for my migraines but they don’t work but it’s probably because the headache / migraine is too established when I take it.

    I live in Aberdeen, Scotland. Had no idea about this forum but already love it. It makes me know I’m not alone. Caroline xx

  • Its all quite complicated. Try a google search for migraine triggers, and lupus headache triggers. When I read these lists certain relationships and symptoms resonated with me. I avoided those food triggers and reintroduced one by one. and so IDed those that were my triggers.

You may also like...